Ask a doctor

Issues with Acne Returning After Accutune?

Hey, all! I started Accutane in November of 2011. I took 40mg/day during the first month, then 20mg/day every month until April. In April, I had a family emergency out-of-state and I was forced to stop treatment while I moved for a few months. Last month, my acne flared back up again. I was just wondering why it came back? I heard something about the total amount of dosage over treatment needing to meet a minimum. Did I not meet it?

Doctor Answers (2)

Post Accutane Acne

+1

Thank you for your question. It is possible that you did not meet the "goal dosage" based on your weight. If you stopped the medication prematurely due to your emergency it is true there is a certain dosage that should be met before you discontinue usage of Accutane. Even if you did complete the treatment some patients still continue to have acne after however not as bad as before starting Accutane. You should follow up with a board certified dermatologist to discuss your options.  I hope this helps.

Bay Area Dermatologist
4.5 out of 5 stars 12 reviews

Accutane (Isotretinoin): The Good, Bad, and Ugly

+1

     Accutane is not a miracle drug that will cure every case of acne against which it is used. As a disclaimer, let me say that I rarely, if ever, prescribe it, for fear of potential side effects.  I am worried about the risk of inflammatory bowel disease, teratogenicity, and psychiatric manifestations, to name a few. That being said, there is no question that side effects aside (if it would be reasonable to put side effects aside!), there is no other medication for severe cystic acne like isotretinoin.

 

     The majority of patients' skin will clear nicely with this treatment when they take the standard 1-2 mg/kg x 4-6 months, and most will not need a second course.  Some will not clear, and some will benefit from a second course.  Some patients even receive a third course. And regrettably, some will not clear very much at all.  There also is a category of patient who thinks they failed a course simply because they have a pimple or two.  That should not be considered a failure, but rather unreasonable expectation.

 

     So, the very act of deciding to take a drug like Accutane should not be taken lightly.  This is the reason the complex IPLEDGE system was devised. However, it is available to be prescribed (not Accutane per se, that brand has been removed from the market), and each of us in charge of our own health destiny.  Just don't take it without hearing about the risks and accepting the risks in full should they happen to you. Realize that risks are just that...potentialities.  So just because everyone who you know to have taken Accutane did so without problem, does not mean that you will get away without problem.  Read the product inserts and decide with full understanding after a good, frank discussion with your board certified dermatologist whether you can accept the risks.  If you can, the likelihood is that your skin will improve.

Fort Myers Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.